Article Text

Spontaneous bilateral rupture of biceps tendons
  1. S MANJUNATH,
  2. D B TRASH
  1. Department of Gastroenterology, Manor Hospital, Walsall WS2 9PS UK
  1. Correspondence to Dr S Manjunath, 3 Warrens Croft, Walsall WS5 3JX, UK

Statistics from Altmetric.com

A 59-year-old man was diagnosed to have Crohn's colitis and was started on a large dose of steroids. Six weeks after starting the treatment he developed spontaneous rupture of the long head of the right biceps tendon. Two weeks later he also had spontaneous rupture of the long head of the left biceps tendon (figure).

Spontaneous tendon rupture has been reported in association with various medical conditions including diabetes, chronic renal failure, gout, hyperparathyroidism, systemic lupus erythematosus, rheumatoid arthritis, and fluroquinolone therapy.1 The tendons most frequently affected are quadriceps, Achilles and patellar. Local corticosteroid injections can cause spontaneous rupture of tendons but it is rare following oral steroid therapy and limited to case reports.2-4 Spontaneous rupture of biceps tendon is very rare and the bilateral involvement has not been reported before. Although the steroids may be the most probable cause of the spontaneous rupture of tendons in our patient, previous history of inguinal hernia suggesting reduction of tensile strength in connective tissue, hypothyroidism, and his medications for hypertension (amlodipine and diltiazem) could have also contributed to this rare complication.

Figure Photograph of the patient, reproduced with his permission

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.